Alert archive / Kansas / Winter Storm Watches in 2007

Winter Storm Watch 7, NWS Topeka, KS

December 9, 200723 counties in Kansas

NWS Topeka, KS issued this winter storm watch at Dec 9, 2007, 4:06 AM CST for 23 counties in Kansas. It took effect at Dec 10, 2007, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 9, 2007, 4:06 AM CST (10:06 UTC)
In effect from
Dec 10, 2007, 12:00 PM CST
Expired
Dec 10, 2007, 4:06 AM CST
In force
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this winter storm watch went out at Dec 8, 4:05 PM CST, 12 hours 1 minute earlier.

Area forecast discussion, Dec 8, 4:05 PM CST, 12 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
405 PM CST SAT DEC 8 2007

.SHORT TERM...
NUMEROUS REPORTS OF PATCHY LIGHT FREEZING DRIZZLE ACROSS MUCH OF
THE CWA THIS AFTERNOON. LIGHT GLAZING OF ICE ON MOST SURFACES.
TEMPERATURES TODAY HAVE REMAINED QUITE COLD WITH ARCTIC AIRMASS IN
PLACE. DEWPOINTS IN THE TEENS WERE LOWER THAN THE PREVIOUSLY
EXPECTED. MAIN CONCERN FOR TONIGHT AND SUNDAY WILL BE
PRECIPITATION TYPE AND AMOUNTS. PLAN TO LEAVE WINTER WEATHER
ADVISORY GOING THROUGH 18Z SUNDAY FOR OUR NORTHERN AND WESTERN
TIERS OF COUNTIES. FREEZING RAIN ADVISORY WILL CONTINUE THROUGH
18Z FOR THE REMAINDER OF THE CWA.

12Z MODEL RUN SHOW CONSIDERABLE DIFFERENCES IN THE QPF FIELDS. NAM
HAS LIGHT PRECIPITATION OVER THE CWA WHILE GFS BRINGS SWATH OF 0.25
TO 0.50 INCHES OF PRECIP. TO THE CWA THROUGH 18Z. HPC WINTER WEATHER
GUIDANCE SHOWS OUR CWA IN BETWEEN SWATH OF SIGNIFICANT FREEZING
PRECIPITATION OVER FAR SOUTHEAST KS AND MO AND BAND OF SNOW ACROSS
NORTHERN AND CENTRAL NEBRASKA. GIVEN THE COLD AIRMASS AT THE SURFACE
AND CONTINUED ISENTROPIC LIFT...SOUNDINGS FOR THE OVERNIGHT HOURS
CONTINUE TO SHOW FREEZING DRIZZLE MOST AREAS WITH CHANGE TO SNOW
AROUND 12Z IN NORTH CENTRAL AND NORTHEAST KS. SOME CONCERN ABOUT THE
POTENTIAL FOR HEAVIER PRECIPITATION AND ICE ACCUMULATION IN
ANDERSON...FRANKLIN AND COFFEY COUNTIES WHO APPEAR TO BE ON THE
NORTHERN EDGE OF THE SIGNIFICANT PRECIPITATION.

MODELS SHOW DRIER AIRMASS MOVING IN SUNDAY AFTERNOON WHICH BRINGS AN
END TO THE PRECIPITATION FOR MUCH OF OUR CWA. TEMPERATURES ON SUNDAY
STILL VERY COLD WITH HIGHS RANGING FROM THE LOWER 20S NORTH TO MID
20S SOUTH.

.LONG TERM...
SURFACE RIDGE AXIS MOVES ACROSS EASTERN KS SUNDAY NIGHT. WITH SOME
ICE/SNOW ON THE GROUND IN NORTHERN KS...LIGHT WINDS AND CLEARING
SKIES...EXPECT TEMPERATURES TO FALL RAPIDLY...AND PIT OUT IN LOW
LYING AREAS. CONSIDERABLE VARIATION IN THE STATISTICAL GUIDANCE
FROM DIFFERENT MODELS. HAVE DROPPED TEMPERATURES FROM GOING
FORECAST...AND TAKEN THEM DOWN INTO THE SINGLE DIGITS IN AREAS
NORTH OF I70...WITH TEENS SOUTH...WHICH IS CLOSER TO COLDER GFS
GUIDANCE.

MAIN CONCERN IN THE LONGER TERM IS THE FOR WINTER PRECIPITATION
ASSOCIATED WITH A WAVE COMING OUT OF THE SOUTHERN ROCKIES FROM LATE
MONDAY AFTERNOON THROUGH TUESDAY. STRONG SHORTWAVE TROUGH LOSES
AMPLITUDE AS IT COMES OUT OF MAIN TROUGH IN SOUTHERN
ROCKIES...BUT CONSIDERABLE ISENTROPIC LIFT UP OVER COLD AIRMASS
RESULTS IN SOME CLASSIC FREEZING RAIN SOUNDINGS. MODELS ATTEMPT
TO WARM LOW-LEVEL TEMPERATURES IN EC KS DURING THE DAY ON
TUESDAY...WHICH COULD TURN THE PRECIP OVER TO RAIN...BUT HAVE
OPTED TO GIVE A CHANCE OF FREEZING RAIN OR RAIN FOR THAT AREA...AS
LOW-LEVEL COLD AIR MASS SHOULD BE DIFFICULT TO DISPLACE. WOULD
EXPECT WINTER STORM WATCH TO COME OUT TONIGHT FOR THIS POTENTIALLY
SIGNIFICANT FREEZING RAIN EVENT SHOULD MODEL TRENDS CONTINUE.

BEYOND TUESDAY...THE GFS HAS BEEN BRINGING ANOTHER SURGE OF
FREEZING RAIN INTO EASTERN KS FOR WEDNESDAY...WHILE THE ECMWF HAS
BEEN CONSISTENT IN MOVING THE ASSOCIATED WAVE EASTWARD INSTEAD OF
NORTHEASTWARD...AND WOULD KEEP EASTERN KS DRY. HAVE KEPT SOME
CHANCE OF FREEZING RAIN IN MAINLY EC KS FOR WEDNESDAY DUE TO
UNCERTAINTY. BEYOND THAT...BOTH GFS AND ECMWF ARE DRY FOR THE
REST OF THE FORECAST PERIOD...WHICH AGREES WITH MOST MEMBERS OF
GFS ENSEMBLE.

&&

.AVIATION...
MVFR TO IFR CIGS WILL CONTINUE THROUGH THE PERIOD. PERIODS OF
FREEZING DRIZZLE AND FREEZING RAIN WILL CONTINUE AT THE TAF SITES
THROUGH 00Z AND WILL BE MORE INTENSE BETWEEN 06Z AND 12Z.
PRECIPITATION MAY CHANGE OVER TO OR MIX WITH SNOW AND SLEET AROUND
12Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FREEZING RAIN ADVISORY UNTIL NOON SUNDAY FOR KSZ022-KSZ023-
KSZ024-KSZ026-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-
KSZ056-KSZ058-KSZ059.

WINTER WEATHER ADVISORY UNTIL NOON SUNDAY FOR KSZ008-KSZ009-
KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ034-KSZ035.

&&

JS/GDP
Hazardous weather outlook, Dec 8, 10:53 PM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1053 PM CST SAT DEC 8 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-091200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1053 PM CST SAT DEC 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

A MIXTURE OF FREEZING RAIN...FREEZING DRIZZLE...LIGHT SNOW AND SOME
INTERMITTENT SLEET IS EXPECTED OVERNIGHT FOR AREAS GENERALLY ALONG
AND NORTH OF A COUNCIL GROVE...TOPEKA TO OSKALOOSA LINE. A LIGHT
GLAZE TO ACCUMULATIONS AROUND A TENTH OF AN INCH IS POSSIBLE FOR
THESE AREAS WITH ADDITIONAL SNOW AND SLEET ACCUMULATIONS UP TO AN
INCH POSSIBLE. FREEZING DRIZZLE AND PERIODS OF FREEZING RAIN WILL
PREDOMINATE FOR AREAS GENERALLY ALONG AND SOUTH OF THE KANSAS
TURNPIKE. ICE ACCUMULATIONS OF ONE TO TWO TENTHS OF AN INCH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A LIGHT WINTRY MIX IS EXPECTED TO EXTEND INTO SUNDAY MORNING
ACROSS THE AREA BEFORE DRIER AIR BUILDS IN FOR THE AFTERNOON.
THUS...THE FREEZING RAIN AND WINTER WEATHER ADVISORIES CONTINUE
UNTIL NOON.

MORE FREEZING RAIN...SLEET AND SNOW ARE LIKELY FROM LATE MONDAY
AFTERNOON THROUGH TUESDAY EVENING AS ANOTHER UPPER LEVEL SYSTEM
MOVES ACROSS THE CENTRAL PLAINS. WITH THIS SYSTEM...THERE WILL BE
THE POTENTIAL FOR SIGNIFICANT ACCUMULATIONS OF FREEZING RAIN IN
PARTS OF CENTRAL AND EASTERN KANSAS. STAY TUNED FOR WINTER STORM
WATCHES AND WARNINGS FOR THIS EVENT AS THE DETAILS BECOME CLEARER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION TYPES AND AMOUNTS
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 3:09 AM CSTIce Storm WarningTOPAnderson, Coffey9 hr

Nearby

Winter Storm Watches in Kansas, 2007Every winter storm watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.